Iowa, 2018

Funnel Clouds in Iowa, July 15, 2018

July 15, 2018 · NWS DMX · 5 events in 5 counties and zones

For at least a second consecutive day, the set up over Iowa was such that funnel clouds were favored. The environment was once again quite moist in the low levels with lifted condensation levels around 1000 m or less along with resident weak boundaries, and 0-3 km MLCAPE values around 75-150 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

For at least a second consecutive day, the set up over Iowa was such that funnel clouds were favored. The environment was once again quite moist in the low levels with lifted condensation levels around 1000 m or less along with resident weak boundaries, and 0-3 km MLCAPE values around 75-150 J/kg. Convection that initiated was weak and struggled to maintain or grow into anything substantial. Overall, the only noteworthy reports were those of funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 15, 8:21 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 15, 8:21 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
921 AM CDT Sun Jul 15 2018

.UPDATE...
Issued at 920 AM CDT Sun Jul 15 2018

Visibility has improved rapidly since sunrise and the dense fog
advisory has been cancelled. Otherwise, forecast on track and no
additional changes at this time.

&&

.SHORT TERM.../Today through Tonight/
Issued at 329 AM CDT Sun Jul 15 2018

Main concerns today with fog this AM and precip chances this
afternoon/evening. Weak area of high pressure in place currently
with moisture trapped in the near surface layer resulting in some
light fog and low stratus development especially across the
north/east. Expect fog/low stratus to become more widespread toward
sunrise possible dense fog in spots through sunrise. Any stratus
layer expected to lift some and break-up into a CU field through the
day. Some weak instability showers/storms expected to develop across
the east toward this afternoon into this evening. A cold front
currently stretching across northern MN into SE ND and central SD to
track into Iowa by late tonight. This front is expected to have a
dry frontal passage with limited moisture available, with the front
pushing into central Iowa by sunrise Monday. Similar airmass in
place today as was in place Saturday, so expect highs into the 80s
with dewpoints still in the 70s. Much cooler and drier air to move
in behind the front that pushes into Iowa Sunday night.

.LONG TERM.../Monday through Saturday/
Issued at 329 AM CDT Sun Jul 15 2018

We will start the workweek with a low swinging across Canada with an
associated trough dropping across northern portions of the Upper
Midwest and Northern Plains.  Further west an upper ridge will
build across the Rockies.  Between these systems a northwest flow
will reside over Iowa with a surface high in place. The light north
to northwest flow will bring more manageable temperatures and
humidity to the state along with a period of dry conditions.

By Wednesday a shortwave will drop down the ridge and near Iowa
bringing an increasing chance for showers and storms.  The shortwave
will take its time passing to the east keeping the chance for
showers and storms going through Thursday.  Shear and instability
are relatively weak so the severe threat at this point in time look
to be minimal.  However...PWATS by Wednesday night climb back to
near 2 inches so heavy rainfall will be a threat with any storms.
One caveat to the severe potential is that the strength of this
shortwave...especially as it may deepen over Iowa is questionable
and if it turns out to be stronger...then there would be at least
a marginal threat for severe storms as both shear and instability
would be stronger than currently suggested.

Beyond this time the models begin to diverge on solutions.  Both
deepen the trough into a closed low as it moves towards the Great
Lakes but the Euro strengthens the ridge which keeps the precip
confined to the Great Lakes region while the GFS develops this lobe
on the low that extends back into the Upper Midwest, keeping precip
chances into Saturday.  Then into Monday the GFS strengthens the
ridge and shoves that system east while the Euro deepens the low
over the Great Lakes which has the effect of pushing precip back
westward and into eastern portions of the forecast area.  But this
would only yield low precip chances given the strength of the ridge
with both models by this time.

&&

.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 626 AM CDT Sun Jul 15 2018

Low visibilities in LIFR to IFR range early this morning then
improvement with VFR conditions likely from late this morning
through the remainder of the forecast period. Light northerly
winds to pick up a bit into the afternoon. Some possible MVFR to
lower VFR CIGS through the day, then expected to clear to VFR
tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...Lee
SHORT TERM...Beerends
LONG TERM...FAB
AVIATION...Beerends
Hazardous weather outlook, Jul 15, 3:11 AM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Des Moines IA
411 AM CDT Sun Jul 15 2018

IAZ005>007-016-017-025>028-033>039-044>050-057>062-070>075-
081>086-092>097-160915-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-
Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
411 AM CDT Sun Jul 15 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Patchy dense fog is possible this morning with visibility around a
quarter mile at times.

There is a chance for non-severe thunderstorms mainly east of
Interstate 35 this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances return to the state Wednesday through
Thursday. The severe potential remains low at this time but heavy
rainfall is possible. Additional thunderstorm chances exist for
the weekend but it is too soon to assess any severe potential.

.SPOTTER INFORMATION STATEMENT...

Spotters are not anticipated to be needed.

IAZ004-015-023-024-160915-
Emmet-Palo Alto-Pocahontas-Humboldt-
411 AM CDT Sun Jul 15 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Patchy dense fog is possible this morning with visibility around a
quarter mile at times.

River Flood Warnings remain in effect for parts of the West Fork Des
Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances return to the state Wednesday through
Thursday. The severe potential remains low at this time but heavy
rainfall is possible. Additional thunderstorm chances exist for
the weekend but it is too soon to assess any severe potential.

.SPOTTER INFORMATION STATEMENT...

Spotters are not anticipated to be needed.

FAB

The radar

The Des Moines radar (KDMX), 138 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

5 funnel cloud. Local standard time, as filed.

Funnel Cloud, Butler

When
July 15, 11:11 AM CST
Where
Butler County, 2.57 mi SW of Wilmar
Reported by
Law Enforcement
Coordinates
42.790, -92.850

County Sheriff's Office reported a funnel cloud accompanying a rain shower northwest of Allison.

Funnel Cloud, Wapello

When
July 15, 11:39 AM CST
Where
Wapello County, 1.25 mi ESE of Eddyville
Reported by
Public
Coordinates
41.160, -92.610

Public reported a funnel cloud, approximately half way to the ground.

Funnel Cloud, Story

When
July 15, 5:57 PM CST
Where
Story County, 2.31 mi NNW of Ames
Reported by
Social Media
Coordinates
42.060, -93.640

Public reported a funnel cloud. This is a delayed report.

Funnel Cloud, Marion

When
July 15, 6:39 PM CST
Where
Marion County, 1.48 mi SSE of Dunreath
Reported by
Public
Coordinates
41.450, -93.170

Broadcast media relayed a public report of a funnel cloud. This is a delayed report.

Funnel Cloud, Polk

When
July 15, 6:50 PM CST
Where
Polk County, 1.7 mi ESE of Ft Des Moines
Reported by
Social Media
Coordinates
41.520, -93.600

Public reported a funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773495, 773496, 773497, 773498, 773499.